Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 396, NWS Jackson, MS

July 29, 2002Rankin County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jul 29, 2002, 5:03 PM CDT for Rankin County, Mississippi. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2002, 5:03 PM CDT (22:03 UTC)
Expired
Jul 29, 2002, 5:45 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Rankin County, MS

What was reported inside it

TimeReportWhereRemark
Jul 29, 5:30 PM CDTThunderstorm WindPelahatchie, MSA few trees were blown into a southbound lane of State Road 43.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 10.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2002-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2381 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2002-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2381 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
572 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-41 m²/s²
0-3 km storm-relative helicity
-37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

131 
WUUS54 KJAN 292203
SVRJAN
MSC121-292245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
501 PM CDT MON JUL 29 2002

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RANKIN COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 545 PM CDT

* AT 501 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR PINEY WOOD. THE STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL...
  REMAIN OVER RURAL RANKIN COUNTY
 
HAIL...DAMAGING WINDS AND TORRENTIAL RAIN ARE EXPECTED WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM PASSES.

LAT...LON 3207 9020 3205 8974 3231 8971 3231 9015

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:45 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 29, 3:45 PM CDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
345 PM CDT MON JUL 29 2002

MAIN FOCUS WILL BE WITH RAIN CHANCES FOR THE REST OF THIS
EVENING...THROUGH THURSDAY.

DECENT AREA OF CONVECTION HAS FIRED ACROSS THE SOUTHERN COUNTIES
THIS AFTERNOON. OVERALL...MOVEMENT OF STORMS IS VERY SLOW AND TO THE
NE. HOWEVER...NE MOTION AND PROPAGATING OUTFLOWS WILL ALLOW FOR MORE
STORMS TO DEVELOP THROUGH 10 PM ACROSS CENTRAL PORTIONS OF THE
FORECAST AREA. THIS CONVECTION IS MOVING INTO AN UNSTABLE AREA AND
SEE NO REASON FOR THE ACTIVITY TO DIMINISH ANY TIME SOON. WILL
MENTION 40/50 SCT POPS...GENERALLY SOUTH OF I-20.

THE ENTIRE FORECAST WILL BE JUST ABOUT THE SAME AS THE PAST TWO
DAYS. MODELS HAVE BEEN SOMEWHAT CONSISTENT WITH THE EVOLUTION OF
FEATURES...AND THAT IS THE SAME WITH OUR 12Z MODEL RUNS. FOR
TUE...BEST MOISTURE WILL ONCE AGAIN BE LOCATED OVER THE SOUTHERN AND
EASTERN ZONES. MID LEVEL CYCLONIC CIRCULATION WILL REMAIN CENTERED
IN THE VICINITY OF MY NW ZONES. THIS WILL ALLOW FOR THE FAVORABLE
VERTICAL MOTION AREAS TO BE LOCATED OVER MY SE AND EAST COUNTIES.
BEST POPS WILL BE SE (60%) WITH SCT ELSEWHERE. AS WE APPROACH THE
EVENING...A SHORTWAVE WILL APPROACH FROM AR. THIS WILL ALLOW FOR SCT
(30%) POPS TO CONTINUE ACROSS THE NW ZONES.

WED LOOKS TO BE THE BEST DAY FOR PRECIP ACROSS THE ENTIRE FORECAST
AREA. 850 MB THETA E RIDGE WILL BE MORE PRONOUNCED ACROSS THE NORTH
AND CENTRAL AREAS. THE SHORTWAVE I MENTIONED FOR TUE EVENING...
ACROSS THE NW...WILL REMAIN ACROSS THE NORTHERN ZONES AND PROVIDE
THE NECESSARY MID/UPPER LEVEL SUPPORT FOR CONVECTION. AT THIS
TIME...STORMS SHOULD FIRE OVER THE NORTH...THEN PROPAGATE INTO THE
CENTRAL AREAS. WILL ONLY MENTION 50 POPS FOR NOW...BUT MAY HAVE TO
BE INCREASED PER LATER MODEL RUNS.

NO CHANGES FOR THE EXTENDED. UPPER RIDGE WILL BUILD OVER THE
PLAINS...THIS WILL ALLOW FOR A SHEAR AXIS TO REMAIN UNDERNEATH THE
RIDGE. BEST MOISTURE AND VERTICAL MOTION WILL BE LOCATED OVER THE
SOUTHERN HALF. WILL CONTINUE TO MENTION SCT SOUTH...ISOLATED NORTH.

JAN 74/94/75/92/72 4325
MEI 74/92/73/92/72 4425

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

36

In the hours before

Special weather statement, Jul 29, 3:19 PM CDT, 1 hour 44 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
301200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
319 PM CDT MON JUL 29 2002

...THUNDERSTORMS...
THUNDERSTORMS WILL BE SCATTERED OVER SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI THIS
AFTERNOON AND EVENING. DANGEROUS LIGHTNING STRIKES...GUSTY WIND
AND BRIEF PERIODS OF HEAVY RAINFALL CAN BE EXPECTED WITH
THUNDERSTORMS. STRONG STORMS WILL HAVE THE POTENTIAL TO BECOME
SEVERE RAPIDLY AND PRODUCE DAMAGING WIND GUSTS TO 60 MPH OR LARGE
HAIL. THE BEST CHANCE FOR SEVERE STORM DEVELOPMENT WILL BE SOUTH
OF A LINE FROM DEKALB TO CANTON MISSISSIPPI TO WINNSBORO
LOUISIANA.

THE ATMOSPHERE REMAINS VERY MOIST AND UNSTABLE OVER THE REGION
AND  DAYTIME HEATING WILL BE SUFFICIENT TO START SHOWER AND
THUNDERSTORM FORMATION. THE EFFECTS OF A SEA BREEZE FROM THE
SOUTH WILL MAINTAIN THE CHANCE OF STRONG THUNDERSTORMS OVER
CENTRAL AND SOUTHERN SECTIONS THROUGH 9 PM. THE ATMOSPHERE WILL
BECOME MORE STABLE AFTER SUNSET AND  SHOWERS AND THUNDERSTORMS
WILL BEGIN TO DECREASE. MOST ACTIVITY WILL END BY MIDNIGHT.

ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IS NOT EXPECTED.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 2:50 PM CDTSevere Thunderstorm WarningJANJefferson Davis45 min
Jul 29, 4:00 PM CDTSevere Thunderstorm WarningJANKemper60 min
Jul 29, 4:11 PM CDTSevere Thunderstorm WarningJANJones59 min
Jul 29, 5:10 PM CDTSevere Thunderstorm WarningJANJasper45 min
Jul 29, 5:24 PM CDTSevere Thunderstorm WarningJANSimpson46 min
Jul 29, 6:05 PM CDTSevere Thunderstorm WarningJANRankin45 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.